What the Yuck: Can I mix coffee with my meds?

Mixing Coffee and MedicationsQ: Is it true that coffee doesn’t mix well with some medications?

A: That’s true, unless you’re drinking decaf. It’s best not to combine large amounts of caffeine with any drug that has stimulant effects, such as pseudoephedrine (which is found in some cold and allergy meds), because the caffeine can heighten the drug’s side effects, which may include weakness, nausea, and an irregular heartbeat.

Meanwhile, certain antibiotics, such as ciprofloxacin (Cipro), can interfere with the breakdown of caffeine in your body, extending the amount of time it stays in your system and prolonging its effects, such as insomnia or a bad case of the jitters. The herbal supplement echinacea can also do this.

Full story of coffee and meds at CNN Health

Photos courtesy of and copyright stock.xchng, http://www.sxc.hu/

Published by

Will Savage

Quantum Units Continuing Education provides online CEU training's to licensed professional mental health therapists, counselors, social workers and nurses. Our blog provides updates in the field of news and research related to mental health and substance abuse treatment.